Spinal Cord Infarction Following Cervical Transforaminal Epidural Injection: A Case Report


    loading  Checking for direct PDF access through Ovid

Abstract

Study Design.Case Report.Objective.A review of the literature about spinal cord infarction with epidural steroid injections and report of one case.Summary of Background Data.A 53-year-old man with a history of chronic cervical pain and multilevel degenerative disc disease with multiple posterior disc protrusions on cervical imaging. The patient received a left C6 tranforaminal injection for therapeutic pain relief, with fluoroscopic confirmation of left C6 nerve root sheath spread of injectable contrast. Approximately 10 to 15 minutes post-procedure, he noted weakness in his left arm and bilateral lower limbs. Initial cervical magnetic resonance imaging revealed no cord signal change, but a follow-up study 24 hours later demonstrated patchy increased T2 and short τ inversion recovery signal in the cervical cord from the odontoid to C4–C5 vertebral levels. This was consistent with a diffuse vascular infarct to the cervical cord, resulting in motor-incomplete tetraplegia.Results.This is one of a few reported cases of spinal cord infarction after cervical epidural injections. No direct cord trauma occurred. Previously reported risk factors of spinal infarction, such as hypotension and large injectate volumes, were noncontributory in this case.Conclusions.Cervical epidural injections, despite careful localization, carry a risk of vascular infarction to the spinal cord, even in the absence of direct cord trauma. The etiology of these infarctions and identifying those patients at risk remain uncertain.

    loading  Loading Related Articles